Joshua, a 52-year-old man with bipolar disorder, hyperlipidemia, and hypertension, presents to his primary care provider’s (PCP) office for routine follow-up. His psychiatric symptoms have been well controlled for several years with aripiprazole. Joshua also takes pravastatin and lisinopril. His fasting lipid profile 3 months prior showed total cholesterol, 152 mg/dL; high-density lipoprotein cholesterol (HDL-C), 36 mg/dL; triglycerides (TG), 221 mg/dL; and low-density lipoprotein cholesterol (LDL-C), 74 mg/dL. Having recently changed to another health insurance provider, Joshua tells his PCP that aripiprazole is no longer covered by his prescription plan and he cannot afford to pay for it. His PCP starts him on risperidone instead, which is on his insurance formulary, and asks him to return in 6 months. Joshua misses his next appointment, but when he finally sees his PCP 1 year later, he states that he stopped taking risperidone because of restlessness and enlarged breasts. Routine fasting lipid profile now shows total cholesterol, 214 mg/dL; HDL-C, 27 mg/dL; TG, 369 mg/dL; and LDL-C, 113 mg/dL. He reports that he has had times of spending more than he could afford, impulsivity, irritability, and feeling “on top of the world” as well as periods of depressed mood, anhedonia, lessened energy, and lessened interest in work and in family life. Which of the following is the most likely cause of the adverse drug event (ADE) in this patient?
( )Drug-drug interaction
( )Medication error of omission
( ) Medication dispensing error
( ) Medication abuse